Alert archive / West Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Charleston, WV

July 30, 1999Boone County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 30, 1999, 12:07 PM EDT for Boone County, West Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1999, 12:07 PM EDT (16:07 UTC)
Expired
Jul 30, 1999, 12:30 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Boone County, WV

The radar

The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 12:15 PM EDTHail 0.75Bim, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-509 J/kg
Mixed-layer LCL
2181 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRLX 301610
SVRCRW
WVC005-019-301630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 PM EDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN WEST VIRGINIA...
 

* UNTIL 1230 PM EDT...

* AT 1207 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES SOUTHWEST OF SYLVESTER...OR ABOUT 9 MILES
  SOUTHEAST OF MADISON...MOVING SOUTHEAST 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITESVILLE...
  SYLVESTER...
 

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
jCALLING TOLL FREE...877-633-6772.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:50 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 30, 10:50 AM EDT, 1 hour 17 minutes before
WVZ005>011-013>020-024>040-046-047-VAZ003-004-OHZ066-067-075-076-
083>087-KYZ101>103-105-301930-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1050 AM EDT FRI JUL 30 1999

ALTHOUGH AREAL COVERAGE IS DIMINISHING...SOME CONVECTION CONTINUES
TO REFIRE OVR SWRN WV.  STILL SHOULD DISSIPATE BY AROUND NOON.
SOUNDINGS ARE QUITE UNSTABLE THIS AFTERNOON...BUT DRY MIDLEVELS AS
UPR RIDGE BUILDS IN SHOULD LIMIT COVERAGE OF CONVECTION TO BELOW 30
POPS.  HOPE THIS MORNING CONVECTION DOES NOT REFOCUS MORE CONVECTION
LATE THIS AFTN AND EVE.  THUS...NO SIGNIFICANT CHANGES TO MORNING
FCST PKG.

.RLX...
WV...EXCESSIVE HEAT ADVISORY FOR FRIDAY FOR ZONES WVZ005>011...
WVZ013>016...WVTZ024>027.

VA...NONE.

KY...EXCESSIVE HEAT ADVISORY FOR FRIDAY FOR ZONES KYZ101>103...
KYZ105.

OH...EXCESSIVE HEAT ADVISORY FOR FRIDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>087.

.END/JMV

In the hours before

Special weather statement, Jul 30, 8:41 AM EDT, 3 hours 26 minutes before
WVZ005-024-025-301315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
841 AM EDT FRI JUL 30 1999

...HEAVY RAINS ACROSS THE REGION...

RADAR RAINFALL ESTIMATES AND AUTOMATED IFLOWS RAIN GAGES INDICATED
RAINFALL AMOUNTS UP TO 2 INCHES IN THE LAST HOUR HAS FALLEN ACROSS
THE REGION.  THUNDERSTORMS WILL CONTINUE ACROSS THE AREA DURING THE
NEXT HOUR.  THESE STORMS MAY PRODUCE AN ADDITIONAL INCH OR TWO AND
THIS WILL CAUSE SOME MINBOR FLOODING OF LOW LYING AREAS AND PONDING
OF WATER ON ROADWAYS.

MOTORIST ALLOW EXTRA TIME FOR TRAVEL.

STAY TUNE TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR ANY FURTHER
STATEMENTS OR WARNINGS.

.END/SIKORA

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:16 AM EDTSevere Thunderstorm WarningRLXJackson, Mason44 min
Jul 30, 5:11 AM EDTSevere Thunderstorm WarningRLXLincoln49 min
Jul 30, 9:06 AM EDTFlash Flood WarningRLXMingo3 hr
Jul 30, 9:38 AM EDTSevere Thunderstorm WarningRLXWayne52 min
Jul 30, 10:28 AM EDTSevere Thunderstorm WarningRLXLogan32 min
Jul 30, 5:04 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne26 min
Jul 30, 6:00 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne60 min
Jul 30, 6:01 PM EDTFlash Flood WarningRLXMingo, Wayne119 min
Jul 30, 7:16 PM EDTSevere Thunderstorm WarningRLXWayne59 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.